Alert archive / Ohio / Flash Flood Warnings in 2024

Flash Flood Warning 14, NWS Cleveland, OH

August 8, 20244 counties in Ohio

NWS Cleveland, OH issued this flash flood warning at Aug 8, 2024, 8:49 PM EDT for 4 counties in Ohio. It was in force for 5 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2024, 8:49 PM EDT (00:49 UTC)
Expired
Aug 9, 2024, 2:00 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Holmes County, OH, Medina County, OH, Summit County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 64 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:35 PM EDTFLASH FLOOD1 W Barberton, OHDelayed report. Social media reports Wooster Road at 9th Street NW is closed due to flooding.
Aug 8, 9:35 PM EDTFLASH FLOOD1 Wnw Barberton, OHDelayed report. Social media report of Barberton Fire rescuing two families in the 15th NW area.
Aug 8, 9:35 PM EDTRAIN 3.624 W Apple Creek, OHMesonet station WTRO1 4.4 SE Wooster.
Aug 8, 9:40 PM EDTFLASH FLOOD2 N Barberton, OHThe ODOT cam at I-76 and Summit Road in Barberton shows the interstate is flooded with stranded cars on the highway.
Aug 8, 9:45 PM EDTRAIN 4.53Barberton, OHMesonet station BERTN Barberton.
Aug 8, 10:01 PM EDTFLASH FLOODOrrville, OHBasement flooding and cars stranded due to flooding in Orrville area.
Aug 8, 11:24 PM EDTFLOOD2 N Barberton, OHMultiple lanes closed on I-76 near Barber Road due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS51 KCLE 090049
FFWCLE
OHC075-103-153-169-090600-
/O.NEW.KCLE.FF.W.0014.240809T0049Z-240809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
849 PM EDT Thu Aug 8 2024

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Eastern Holmes County in northeastern Ohio...
  Southeastern Medina County in northeastern Ohio...
  Southwestern Summit County in northeastern Ohio...
  Eastern Wayne County in northeastern Ohio...

* Until 200 AM EDT.

* At 849 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Akron, Wooster, Millersburg, Barberton, Wadsworth, Orrville, 
  Berlin, Rittman, Doylestown, Dalton, Killbuck, Holmesville, 
  Norton, Smithville, Clinton, Apple Creek, Marshallville, 
  Fredericksburg, Mount Hope and Charm.

People attending Holmes County Fair should seek shelter immediately.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4092 8187 4100 8174 4111 8166 4104 8159
      4103 8149 4096 8157 4091 8160 4091 8165
      4083 8165 4074 8170 4045 8178 4046 8205
      4064 8204 4074 8193

FLASH FLOOD...RADAR INDICATED

$$

Zeigler
3 follow-up statements
723 
WGUS71 KCLE 090246
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
1046 PM EDT Thu Aug 8 2024

OHC075-090256-
/O.CAN.KCLE.FF.W.0014.000000T0000Z-240809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Holmes OH-
1046 PM EDT Thu Aug 8 2024

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN HOLMES COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4111 8166 4104 8159 4103 8149 4096 8157
      4091 8160 4091 8165 4083 8165 4074 8170
      4067 8172 4067 8198 4074 8193 4092 8187
      4100 8174

$$

OHC103-153-169-090600-
/O.CON.KCLE.FF.W.0014.000000T0000Z-240809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Medina OH-Summit OH-Wayne OH-
1046 PM EDT Thu Aug 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY FOR 
SOUTHEASTERN MEDINA, SOUTHWESTERN SUMMIT AND EASTERN WAYNE 
COUNTIES...

At 1046 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 4 and 6 inches of rain 
have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Akron, Wooster, Barberton, Wadsworth, Orrville, Rittman, 
  Doylestown, Dalton, Norton, Smithville, Clinton, Apple Creek, 
  Marshallville, Fredericksburg, Portage Lakes and Pigeon Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4111 8166 4104 8159 4103 8149 4096 8157
      4091 8160 4091 8165 4083 8165 4074 8170
      4067 8172 4067 8198 4074 8193 4092 8187
      4100 8174

FLASH FLOOD...RADAR INDICATED

$$

Zeigler
055 
WGUS71 KCLE 090332
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
1132 PM EDT Thu Aug 8 2024

OHC103-153-169-090600-
/O.CON.KCLE.FF.W.0014.000000T0000Z-240809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Medina OH-Summit OH-Wayne OH-
1132 PM EDT Thu Aug 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY FOR 
SOUTHEASTERN MEDINA, SOUTHWESTERN SUMMIT AND EASTERN WAYNE 
COUNTIES...

At 1132 PM EDT, Department of Transportation and law enforcement 
reported multiple lanes closed on I-76 near Barber Road about 2 
miles north of Barberton. Between 4 and 6 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Akron, Wooster, Barberton, Wadsworth, Orrville, Rittman, 
  Doylestown, Dalton, Norton, Smithville, Clinton, Apple Creek, 
  Marshallville, Fredericksburg, Portage Lakes and Pigeon Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4111 8166 4104 8159 4103 8149 4096 8157
      4091 8160 4091 8165 4083 8165 4074 8170
      4067 8172 4067 8198 4074 8193 4092 8187
      4100 8174

FLASH FLOOD...OBSERVED

$$

Maines
975 
WGUS71 KCLE 090557
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
157 AM EDT Fri Aug 9 2024

OHC103-153-169-090607-
/O.EXP.KCLE.FF.W.0014.000000T0000Z-240809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Medina OH-Summit OH-Wayne OH-
157 AM EDT Fri Aug 9 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING 
FOR SOUTHEASTERN MEDINA, SOUTHWESTERN SUMMIT AND EASTERN WAYNE 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4111 8166 4104 8159 4103 8149 4096 8157
      4091 8160 4091 8165 4083 8165 4074 8170
      4067 8172 4067 8198 4074 8193 4092 8187
      4100 8174

$$

Kahn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 7:37 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 8, 7:37 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
737 PM EDT Thu Aug 8 2024

...00z TAF Aviation and Near Term Forecast Update...

.SYNOPSIS...
A trough extends from Tropical Storm Debby across the eastern Great
Lakes. A cold front will move east across the area on Friday as the
remnants of Debby move north towards New York. Another trough will
remain across the eastern Great Lakes through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
700 pm update...
No forecast changes were needed with this early evening update.

Previous discussion...
Humidity is on the increase again today as dewpoints reach the
lower 70s. Isolated showers have started to develop along and
east of a trough axis that extends from near Ashland to Medina
towards Chardon. This inverted trough extends from Tropical
Storm Debby still well south of the area over the Carolinas.
Instability is building with ML CAPE values of around 1000 J/kg.
Showers and possibly a few thunderstorms are expected to
increase in coverage through the late afternoon and early
evening hours along this boundary and where any outflow
boundaries may kick off additional activity. Model soundings do
initially show some warming near 600mb which could inhibit
vertical growth until mid levels moisten and cool more into the
evening. Any thunderstorm that develops will be capable of
producing heavy rainfall with slow storm motion. Coverage and
duration will likely be limiting factors for a flooding but can
not rule out a Flood Advisory if a persistent cell develops. A
decrease in coverage is expected overnight as we lose
instability, especially after midnight.

On Friday the remnants of Debby will track north across western
Pennsylvania into New York. At the same time an upper level through
will move into the Central Great Lakes shunting the deep layer
moisture generally east of our forecast area. We will hold onto a
chance of rain across portions of Northeast Ohio and a little higher
in Northwest Pennsylvania as a cold front sweeps from west to east.
Conditions will tend to dry out from west to east with highs only
reaching around 80 degrees.  with a little higher pop in NW
Pennsylvania but conditions will tend to dry out from the west.
Humidity will trend much lower behind the front into Friday night.
Breezy northwest winds on Friday will also allow for a much more
comfortable feel with winds of 10-15 mph and gusts to 20-25 mph.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level trough will dig into the northeast this weekend,
bringing a period of relatively cooler and less humid weather. As
various shortwaves and surface troughs drop through they may focus
increases in clouds and perhaps a few showers, especially downwind
of Lake Erie. Overall am expecting a mainly dry weekend with highs
in the 70s and lows in the 50s/near 60 but there are some low POPs
in at times, especially Saturday night and Sunday downwind of Lake
Erie from far northeast OH into northwest PA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Troughing will persist over the northeast through much of next week
with confluence behind it encouraging a mainly quiet week of
weather. Temperatures will start the week on the cooler side of
average (highs on either side of 80 with lows on either side of 60)
and will modestly warm through the period back to near seasonal
values (highs in the low-mid 80s, lows in the 60s). POPs are
generally below forecast inclusion for the long term period.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
Conditions will vary from VFR to MVFR ceilings tonight into
Friday morning. There will be some low end MVFR ceilings for
CLE, CAK, YNG, and ERI. There are some scattered showers and
thunderstorms near CLE and CAK where VCTS is mentioned in the
TAF this evening. Ceilings will become VFR later on Friday and
scattered out over NWOH. There is an inverted surface trough
across NEOH this evening. Winds on the east side of this trough
are from the southeast and east 5 to 10 knots. Winds on the west
side of this trough are from the north and northwest 5 to 10
knots. All winds will become from the west and northwest on
Friday 10 to 15 knots with gusts up to 25 knots.

Outlook....Non-VFR possible with periodic and isolated to
scattered showers/thunderstorms Friday night through Monday.

&&

.MARINE...
Northwest winds will increase to 15 or so knots on Friday as the
remnants of Debbie pass well to our east, with winds shifting to the
west-northwest and increasing to near 20 knots Friday evening and
night. Winds remain generally west-northwest in the 15-20 knot range
through Sunday before shifting more westerly and becoming lighter
(less than 15 knots) Sunday night into next week. A period of Small
Craft Advisories and Beach Hazards Statements will likely be needed
Friday evening and night with conditions flirting with criteria
through the weekend. Will wait one more cycle before issuing the
headlines since the conditions don't begin until 24 or so hours from
now and since the end times of any headlines is uncertain. With that
said, choppier conditions will develop during the day Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...FZ
NEAR TERM...KEC/Griffin
SHORT TERM...Sullivan
LONG TERM...Sullivan
AVIATION...Griffin
MARINE...Sullivan
Hazardous weather outlook, Aug 8, 4:12 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
412 PM EDT Thu Aug 8 2024

LEZ061-142>149-162>169-OHZ003-006>009-013-014-017>023-027>033-
036>038-047-PAZ001>003-092015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Northern Erie-Southern Erie-
412 PM EDT Thu Aug 8 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-092015-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
412 PM EDT Thu Aug 8 2024

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a moderate swim risk for Lake Erie beaches on Friday due to
potential for rip currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 2:53 PM EDT, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
253 PM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Tstm Wnd Dmg     1 SW Aquilla            41.53N 81.19W
08/06/2024                   Geauga             OH   Public

            Numerous trees reported downed near 44 and
            322.

&&

JS
Local storm report, Aug 8, 2:58 PM EDT, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
258 PM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     3 SW Chardon            41.55N 81.24W
08/06/2024                   Geauga             OH   Public

            Numerous trees reported downed near Wilson
            Mills Rd and Auburn Rd in Munson Township,
            including some on houses.

&&

JS
Special weather statement, Aug 8, 6:41 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
641 PM EDT Thu Aug 8 2024

OHZ021-082315-
Summit OH-
641 PM EDT Thu Aug 8 2024

...SHOWERS WITH HEAVY RAINFALL WILL IMPACT CENTRAL SUMMIT COUNTY
THROUGH 715 PM EDT...

At 634 PM EDT, Doppler radar was tracking a cluster of showers with
heavy rainfall over Cuyahoga Falls, or near Akron. These showers
were drifting north.

HAZARD...Heavy rainfall with rates near an inch an hour.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall could cause nuisance street flooding.

Locations impacted include...
Akron, Cuyahoga Falls, Hudson, Tallmadge, Stow, Fairlawn, Munroe
Falls, Richfield, Silver Lake, Peninsula, and Montrose-Ghent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 8140 4110 8163 4122 8162 4123 8140
TIME...MOT...LOC 2234Z 179DEG 4KT 4115 8151

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:15 PM EDTFlash Flood WarningCLESummit5 hr
Aug 8, 8:17 PM EDTFlash Flood WarningCLEGeauga, Portage, Summit5 hr
Aug 8, 10:23 PM EDTRiver Flood WarningCLESummit111 min
Aug 8, 11:22 PM EDTAreal Flood AdvisoryCLEWayne3 hr
Aug 9, 1:15 AM EDTAreal Flood AdvisoryCLESummit3 hr
Aug 9, 4:01 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain72 hr
Aug 9, 4:02 AM EDTSmall Craft AdvisoryCLE72 hr

Nearby

Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.